Wisconsin, 2018

Damaging Winds in Wisconsin, September 20, 2018

September 20, 2018 · NWS ARX · 3 events in 2 counties and zones

A line of thunderstorms moved across western Wisconsin during the evening of September 20th. These storms occasionally produced some damaging winds that blew down trees in Alma (Buffalo County) and north of Greenwood (Clark County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across western Wisconsin during the evening of September 20th. These storms occasionally produced some damaging winds that blew down trees in Alma (Buffalo County) and north of Greenwood (Clark County). Near Colby (Clark County), more trees were blown down along with some roof and crop damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 5:00 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 20, 5:00 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Sep 20 2018

Surface analysis early this afternoon shows the area of low
pressure has progressed into northeast Nebraska with the warm
front stretched across northern Iowa. The warm front was just to
the south of the local area as observations showed the wind shift
and temperature jump with the front at KIIB and KDBQ at 18Z. As
the surface low continues to track northeast tonight, the warm
front will be synoptically pulled north by the low and should be
working north through the local area late this afternoon through
the early evening. Once the low and warm front are past the area,
the cold front tied to the low will then sweep across the area
during the evening and overnight hours. These features will pose
the severe weather threat through the evening hours.

While the hi-res meso scale models in general do not show any
activity developing along the warm front as it lifts north, not
entirely comfortable with this. The low level moisture transport
will be increasing ahead of the surface low and approaching short
wave trough. As this intersects the frontal boundary, it could
cause some activity to form along the front. The main activity
looks to be tied to the cold front where the forcing from the
short wave trough will be stronger. A line of convection is
expected to quickly from along the front over central Minnesota
into northwest Iowa and move east with the front. The expected
timing of this activity now looks to have it entering the western
sections between 7 and 8 pm and exiting the east after 1 am.

The ML CAPE will spread in behind the warm front with several runs
of the RAP suggesting 1500 to 2000 J/Kg will be in place ahead of
the cold front. Plenty of shear will be in place with up to 50
knots in the 0-6 km layer. Most of this looks to reside in the 0-1
km where there will be up to 40 knots with a slight increase up
through 3 km and then increasing a bit more through 6 km. Given
the expected line structure along the front, the main threat
should be damaging winds, but withe amount of low level shear, a
short-lived embedded tornado will be possible. Also concerned that
if the warm front does not progress as far north as expected, a
storm could latch onto it and ride along it with an increase
tornado threat. The storms should be able to produce a period of
heavy rain as an axis of 2 inch precipitable water will be in
place right along the front. However, given the north/south
orientation of the line and that it will be progressive, any heavy
rain should be rather short-lived at any given point and not be
enough produce any new or aggravate on-going flooding.

The system will be past the area for Friday, but cyclonic flow
around the surface low will keep the area covered in clouds for
much of the day along with a lingering shower chance in the
morning across the north in the morning. Much cooler air will be
ushered in with highs only reaching the upper 50s to lower 60s. It
will also be breezy with northwest winds gusting to around 30 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Sep 20 2018

With the cooler air and clearing skies Friday night, some low
temperatures in the 30s and frost will be possible across central
Wisconsin. The weekend then looks quiet with upper level zonal
flow and surface high pressure in place. Upper level troughing
then looks to move across the Upper Midwest early next week that
will push a cold front through with a chance for more rain from
Monday afternoon through Tuesday. There will then be some more
chances for rain Wednesday into Thursday as more upper level
troughing looks to impact the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Sep 20 2018

Line of strong (potentially severe) storms to roll west-east across
the area this evening. Strong/gusty winds will swing from the south
to west later tonight, holding there through the better part of
Friday.

Cigs: dropping into mvfr/ifr with line of storms, with saturation
post the cold front/satellite imagery keeping the TAF sites under
the low clouds into Friday afternoon.

Winds: winds on the increase as pressure gradient tightens ahead of
approaching sfc low. Winds swing to the west/northwest later tonight
with the passage of systems's cold front - staying strong and gusty
through Friday afternoon. Some threat for LLWS for this evening -
somewhat border line and only for a few hours - but will continue
mention at KLSE where threat higher.

&&

.HYDROLOGY...
Issued at 236 PM CDT Thu Sep 20 2018

While there may still be some minor flooding issues ongoing across
Fayette, Clayton and Grant Counties, reports indicate the impact
are minimal and the areal flood warning will be discontinued.
Runoff from last night rains has caused some river rises with
active flood warnings along portions of Turtle Creek and the
Turkey and Kickapoo Rivers. See the latest flood statements for
the latest information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Rieck
HYDROLOGY...04
Hazardous weather outlook, Sep 20, 11:20 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Thu Sep 20 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for parts of northeast Iowa,
southeast Minnesota, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some area rivers are or will return to flood level, especially in
northeast Iowa and southwest Wisconsin.

Severe storms are still expected later this afternoon into the
evening hours. The main threats are damaging wind, hail, and
brief heavy rain, but some of the stronger storms will have a
tornado potential. Likely storm time is between 5 and 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed in some areas this
afternoon and evening. If a tornado watch is in place and storms
are approaching, assume spotters will be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Please see our Situation Report updates
and ensure dispatch centers are ready for increased work load
expected this evening.

Shea

In the hours before

Local storm report, Sep 20, 6:30 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     3 NE ROCHESTER          44.04N 92.43W
09/20/2018  E45 MPH          OLMSTED            MN   TRAINED SPOTTER

            NEAR CENTURY HIGH SCHOOL

&&

SHEA
Local storm report, Sep 20, 6:40 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
740 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     2 SSW ROCHESTER         43.99N 92.49W
09/20/2018  M43 MPH          OLMSTED            MN   ASOS

&&

SHEA
Local storm report, Sep 20, 6:41 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 WNW ORONOCO           44.18N 92.60W
09/20/2018  M42 MPH          OLMSTED            MN   FIRE DEPT/RESCUE

            WINDS MEASURED BY PINE ISLAND FIRE DEPT. NEAR GOODHUE AND
            OLMSTED CO LINE

&&

SHEA
Local storm report, Sep 20, 6:44 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
744 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
09/20/2018  M49 MPH          OLMSTED            MN   AWOS

            WIND GUST AT ST MARYS HELIPAD NEAR DOWNTOWN ROCHESTER

&&

SHEA
Local storm report, Sep 20, 6:47 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     PLAINVIEW               44.17N 92.17W
09/20/2018  M35 MPH          WABASHA            MN   FIRE DEPT/RESCUE

            FROM FIRE DEPARTMENT

&&

SHEA
Special weather statement, Sep 20, 6:50 PM CST, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
750 PM CDT THU SEP 20 2018

IAZ008>010-018-019-029-MNZ079-087-088-094>096-WIZ032-033-041-210215-
Floyd-Chickasaw-Fayette-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-
Winona-Houston-Olmsted-Mower-Buffalo-Trempealeau-La Crosse-
750 PM CDT THU SEP 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
FAYETTE...FLOYD...CHICKASAW...HOWARD...WINNESHIEK...WINONA...EASTERN
OLMSTED...EASTERN WABASHA...FILLMORE...EASTERN MOWER...WESTERN
HOUSTON...TREMPEALEAU...BUFFALO AND NORTHWESTERN LA CROSSE
COUNTIES...

At 749 PM CDT, radar indicated strong to severe thunderstorms
located along a line extending from near Prairie Farm to 7 miles
north of Mondovi to near Eyota to near Sheffield. Movement was
northeast at 60 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

If you are in the path of these storms, seek shelter indoors as they
approach. Be prepared for further protective actions if warnings are
issued.

Locations impacted include... Winona, Decorah, Charles City,
La Crescent, Cresco, Osage, New Hampton, Arcadia, Caledonia,
Mondovi, Wabasha, Whitehall, Preston, Alma, Buffalo, Holmen,
Stewartville, Goodview, St. Charles and Plainview.

LAT...LON 4327 9302 4391 9245 4442 9215 4441 9208
      4459 9203 4460 9117 4404 9116 4293 9202
      4292 9302
TIME...MOT...LOC 0049Z 247DEG 60KT 4516 9202 4468 9172 4392 9226 4289
9313

Rieck

The radar

The La Crosse radar (KARX), 81 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
September 20, 6:53 PM CST
Where
Buffalo County, 0.69 mi N of Alma
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.330, -91.920

Trees were blown down in Alma.

Thunderstorm Wind, Clark

When
September 20, 7:58 PM CST
Where
Clark County, 2.07 mi N of Greenwood
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.800, -90.600

Trees were blown down along State Highway 73 north of Greenwood.

Thunderstorm Wind, Clark

When
September 20, 8:20 PM CST
Where
Clark County, 1.62 mi WSW of Colby
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
44.910, -90.330

Several trees were blown down and some roof and crop damage also occurred near Colby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785419, 785422, 785556.